Tuesday, 12 November 2013

Tamsulosin: prostate drug found to cause Hypotension

Tamsulosin (brand names Flomax, Jalyn, Tamsin) is a conventional medical drug used in men for treating an enlarged prostate (benign prostatic hyperplasia). The drug was first marketed in about 1996, and the FDA, the USA drug regulator, approved a 'generic' version as recently as 2010.

But now doctors in the UK have been told by their trade magazine, Pulse, that they should warn their patients that Tamsulosin can cause severe Hypotension.

Well, it only took the conventional medical establishment, and the pharmaceutical industry who profited, 17 years to reach that conclusion!

What this means is that doctors have been prescribing a drug with serious adverse reactions to patients, and patients have been taking them, without any knowledge that it could be harmful to health! Indeed, this conclusion is confirmed if you look at current website descriptions Hypotension is not given as a 'side-effect', for example, Medline Express, or Drugs.Com

The new findings were published in the British Medical Journal (BMJ) following research in the USA. The Pulse article quotes Dr Jonathan Rees, a GPSI in urology, as saying that the study:

          "challenges our assumptions about the low risk of postural hypotension with newer 'uroselective' alpha blockers".

In other words, hitherto the drug has been assumed to be 'relatively safe'! As I commented on the Pulse article:

          "It is good to see that this evidence of 'severe side-effects' is at last known - at least 17 years after it began to be prescribed. I wonder if medical science, and drug regulatory agencies might begin finding out such serious adverse reaction BEFORE given them to patients in future?

The history of BigPharma drugs suggests that this is quite impossible. Time and time again patients are subjected to pharmaceutical drugs first, being told that they are 'safe', only to be told many years later of severe adverse reactions (which are not just 'reactions', but actual chronic diseases, or DIEs). What this means is that if anyone is taking a conventional drug, assuming that it is safe, is putting themselves at risk of serious harm.